Skip to Content

I have fibromyalgia and depression. What drugs can I take that will not cause weught gain?

Responses (8)

LaurieShay 5 Sep 2014

There is one antidepressant that helps both conditions for some people which is Cymbalta. The possibility of weight gain exists, but with proper diet and some appropriate exercise this can be avoided to a large extent.

lezzy444 6 Sep 2014

I take Wellbutrin and have not had any weight gain from it.

LouAnnP 6 Sep 2014

prozacs approved for bothcconditions and i dont think it causes weight gain.

balbanese 6 Sep 2014

Weight gain, like many other side-effects can vary greatly from one individual to the next, so simply recommending any medication that may have worked for some, may lead to the opposite desired outcome.

I would first recommend a diagnosis of exactly what your condition is (that is, if that has not already taken place). If it has taken place, recommendations should be made by the physician. These meds need a minimum of 7-10 days / 2-3 weeks before any true effectiveness can be realized, and any adjustments in dosage or changes in medication be made, that is, with ample time to gradually get off one before starting another if that is the scenario that develops.

A nutritionist should also be consulted to explore if there are weight gain tendencies already present prior to starting any meds.

Fragilexmom 6 Sep 2014

I take Cymbalta 60 mg at bedtime. It is the only one that curtail the pain. I have gained over 50 lbs. it makes fluid billed up. You and your Dr. Will have to find out what works for you.

Fragilexmom 6 Sep 2014

Cymbalta 120 mg. I take 2 x 60 mg.

MsPeacock 8 Sep 2014

I agree with all the above, but would like to add according to the PDR medical drug info, there are some drugs whose side effects suppress appetite, and others tend to stimulate the appetite. Fluoxetine,aka Prozac, side effect is an appetite suppressant . I have been on it and I agree it has that affect. However it for me it also suppressed other sensations also, which I did not like.. Also FYI with depression one tends to be inactive, eat the wrong foods, and that can lead to weight gain regardless of the meds. I have also been on drugs which stimulate appetite, yet with motivation I actually lost weight. Just some thoughts to consider. Good Luck!

stefx85 14 Sep 2014

Lyrica would be your best bet. Helps with anxiety too

lezzy444 15 Sep 2014

Glad to hear you have had such success with Lyrica. I tried it a few years ago and gained 35 pounds in 3 months. It took 4 months to get it back off after I stopped taking it. Also, it didn't help with any of my fibro symptoms, including depression.

Trimilove 17 Sep 2014

I have been on them all:
Lyrica: weight gain, appetite increase
Cymbalta: no weight gain, but so many side effects and interactions with other drugs.
Neurontin: no weight gain, but again so many side effects and interactions - worsened depression associated with Chronic pain.
Savella: weight gain, IBS with cramping, diarrhea
Flexiril, Elavil... both improve sleep, others don't, but IBS, cramping may be side effect... Elavil: weight gain, ? Flexiril.
Narcotics: no weight gain, but not much help for fibromyalgia pain, stiffness.
Valium: good for anxiety, tension, muscle spasms, and sleep. No weight gain.
I take all these meds and I am weaning because too dangerous interactions... especially with Cymbalta and Tramadol.
Now I take Valium, Benadryl, and 10 mg melatonin for sleep.

jeffan2014 18 Sep 2014

Thanks! I just got off of Elavil... it worked pretty good but I gained 18 lbs. in 3 weeks!!! I can't afford to gain anymore weight. I'm so desperate that I went to the store and bought Mucinex 1200, just like everyone talks about, but didn't do much for me. I've tried Flexeril but makes me dingy all day the next day!!! I see a doctor in 2 weeks and I think I'll suggest Wellbutrin or Prozac. Everything that I've been reading says they do not cause weight gain. Thanks and I'll let you know!!!

Drugs.com free discount card

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions